Alert archive / Wyoming / High Wind Warnings in 2020
High Wind Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Jan 6, 2020, 2:41 AM MST for Park County, Wyoming. It took effect at Jan 6, 2020, 2:00 PM MST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2020, 2:41 AM MST (09:41 UTC)
- In effect from
- Jan 6, 2020, 2:00 PM MST
- Expired
- Jan 7, 2020, 5:00 AM MST
- In force
- 15 hr
- Issued by
- NWS Riverton, WY
County Park County, WY
The radar
The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 9.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1449 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
538 WWUS75 KRIW 060941 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 241 AM MST Mon Jan 6 2020 ...High winds likely this afternoon through Monday night... WYZ003-070000- /O.UPG.KRIW.HW.A.0002.200106T2100Z-200107T1200Z/ /O.NEW.KRIW.HW.W.0003.200106T2100Z-200107T1200Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 241 AM MST Mon Jan 6 2020 ...HIGH WIND WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 5 AM MST TUESDAY... * WHAT...Southwest winds 20 to 30 mph with gusts up to 60 mph expected. Higher wind gusts to around 70 mph are possible near Clark. * WHERE...Cody Foothills, especially in the vicinity of Clark. * WHEN...From 2 PM this afternoon to 5 AM MST Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, especially along Highway 120 near Clark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution of traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
3 follow-up statements
649 WWUS75 KRIW 062055 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 155 PM MST Mon Jan 6 2020 ...High winds likely this afternoon through Monday night... WYZ003-071000- /O.CON.KRIW.HW.W.0003.200106T2100Z-200107T1200Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 155 PM MST Mon Jan 6 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST TUESDAY... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph expected. Higher wind gusts to around 70 mph are possible near Clark. The winds have already gusted to 43 mph at the airport just east of Cody at 1220 PM this afternoon. * WHERE...Cody Foothills, especially in the vicinity of Clark. * WHEN...From 2 PM this afternoon to 5 AM MST Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, especially along Highway 120 near Clark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution of traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ TEAM RIVERTON
606 WWUS75 KRIW 070756 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 1256 AM MST Tue Jan 7 2020 ...High winds likely tonight... WYZ003-071200- /O.CON.KRIW.HW.W.0003.000000T0000Z-200107T1200Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 1256 AM MST Tue Jan 7 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST EARLY THIS MORNING... * WHAT...Southwest winds 25 to 40 mph with gusts up to 60 mph expected. Higher wind gusts to around 70 mph are possible near Clark. The winds have already gusted to 51 mph at the airport just east of Cody this evening. * WHERE...Cody Foothills, especially in the vicinity of Clark. * WHEN...Through 5 AM MST Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles, especially along Highway 120 near Clark. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution of traveling. Please keep two hands on your steering wheel in case of a sudden, strong wind gust. In a parking lot, park into the wind to minimize the possibility of your car door hitting another parked vehicle. && $$ For more information from the National Weather Service visit http://weather.gov/riw
042 WWUS75 KRIW 071148 NPWRIW URGENT - WEATHER MESSAGE National Weather Service Riverton WY 448 AM MST Tue Jan 7 2020 WYZ003-071300- /O.EXP.KRIW.HW.W.0003.000000T0000Z-200107T1200Z/ Cody Foothills- Including the cities of Clark, Cody, and Meeteetse 448 AM MST Tue Jan 7 2020 ...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING... Winds are beginning to decrease. Therefore, the high wind warning will be allowed to expire. Gusty winds will still be around into the morning. $$ For more information from the National Weather Service visit http://weather.gov/riw
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 5, 9:16 PM MST, 5 hours 25 minutes earlier.
Area forecast discussion, Jan 5, 9:16 PM MST, 5 hours 25 minutes before
Area Forecast Discussion National Weather Service Riverton WY 916 PM MST Sun Jan 5 2020 .SHORT TERM...(This evening through Monday night) Issued at 144 PM MST Sun Jan 5 2020 ...Snowfall west of the Divide and wind east... West of the Divide...Snowfall has increased somewhat across the far west in response to another shortwave in the progressive westerly flow, although it appears to be decreasing somewhat and shrinking on radar. Then we can expect a short respite from the more significant snowfall through 05Z this evening before increasing once again for the rest of tonight ahead of a stronger shortwave trough. Left front quad dynamics will aid in the snowfall. We can expect another 1 to 3 inches of snow in the valleys and 3 to 6 inches in the mountains by sunrise Monday morning. Then another respite from the accumulating snowfall before picking up once again by 1 pm Monday. This snowfall will fall as an extended period of light to occasionally moderate steady widespread snowfall in response to warm advection aloft and some isentropic lift. This snowfall will decrease from south to north Monday night with most of the snowfall ending south of Salt River Pass by midnight Monday night. An upslope component will add to the snowfall potential tonight through Monday night. Advisory snowfall amounts are possible Monday and Monday night in the far west mountains and will let the night crew take a look at that tonight. Favorable dendritic growth will be working in our favor as well. East of the Divide...Wind will be the defining feature of the weather east of the divide. The aforementioned stronger shortwave Monday morning will increase the westerly winds, especially in Sweetwater County. In addition, a 1037mb sfc high will become established in far southwest Wyoming, increasing the surface gradient to 14-15mb between GCC and RKS. 55 knot winds are indicated at 700mb over Sweetwater Monday. MET MOS guidance is indicating 30-31 knot winds for 6 hours during this time frame at RKS. Have issued an SPS addressing this wind event. The Cody Foothills are also under the gun for a possible high wind event Monday afternoon and night. Cross sections indicate 65 knot winds at the boundary level developing on Monday during the lead in time for this event which appears could occur from 21Z Monday through at least 12Z Tuesday. The gap flow component will come into play with a 14 to 15C gradient between YNP to the Cody Foothills during this time frame. There are hints of a mountain wave signature, although without wind shear or a mountain top inversion, although the right front quad of the 120 knot speed max will be overhead. Issued a high wind watch to cover this from 21Z Monday through 12Z Tuesday. Most all other areas east of the Divide will experience breezy conditions at one time or another as the series of shortwaves track west to east in the progressive westerly flow through Monday night. Temperatures will be seasonably cold. .LONG TERM...(Tuesday through Sunday) Issued at 215 PM MST Sun Jan 5 2020 Ridging will dominate the state on Tuesday, as the H5 pattern continues to progress quickly. Breezy westerly winds will continue to produce upslope snowfall for the far western mountain ranges again, adding another 2 to 3 inches. The next longwave trough will sweep into the state starting Thursday morning. Southwest surface flow will again produce upslope snowfall for the western ranges, while remaining parts of central and southern WY see a slight cool down into the day Friday. Brief ridging returns on Saturday before the next trough drops into the region late Saturday into Sunday. This will help decrease the upslope component out west, minimizing snowfall chances into the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday) Issued at 915 PM MST Sun Jan 5 2020 East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals VFR conditions will occur at the terminal sites. KCPR and KCOD will have a gusty wind through the period. Scattered snow showers will occur in the Absaroka and Wind River mountains where areas of lower ceilings and some mountain obscuration will occur. West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals Expect some snow in the western mountains through the period with lower ceilings and some mountain obscuration. KJAC airport will see light snow at times through the period with MVFR to IFR conditions. The terminals in SW WY will see VFR conditions through the period. A gusty wind will prevail at the KRKS airport. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... Issued AT 144 PM MST Sun Jan 5 2020 A series of weather systems will move into the west and bring occasional periods of snowfall to that area for the next few days. Expect mainly dry conditions East of the Divide along with gusty winds. Relative humidity will remain above critical levels. Mixing and smoke dispersal will be generally fair to poor. && .RIW WATCHES/WARNINGS/ADVISORIES... High Wind Watch from 2 PM MST Monday until 5 AM MST Tuesday for WYZ003. && SHORT TERM...Lipson LONG TERM...Straub AVIATION...AR FIRE WEATHER...Lipson
Hazardous weather outlook, Jan 5, 2:36 PM MST, 12 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 236 PM MST Sun Jan 5 2020 WYZ001>020-022>030-062145- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 236 PM MST Sun Jan 5 2020 ...High Wind Watch for the Cody Foothills Monday afternoon and evening... This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...This Afternoon and Tonight. Light to moderate snow continues across the western portions of he state this evening and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday through Wednesday, periods of snow are again expected for the higher elevations of western Wyoming. Gusty winds are possible in these areas on Monday. Monday, Gusty winds possible across Sweetwater County and across the Cody Foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
High Wind Warnings in Wyoming, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.